Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 28, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 31, 2017, 6:38 PM MDT for Curry County, New Mexico. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2017, 6:38 PM MDT (00:38 UTC)
- Expired
- Jul 31, 2017, 8:30 PM MDT
- In force
- 112 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Curry County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 71 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1381 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
645 WGUS55 KABQ 010038 FFWABQ NMC009-010230- /O.NEW.KABQ.FF.W.0028.170801T0038Z-170801T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 638 PM MDT MON JUL 31 2017 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... Southeastern Curry County in east central New Mexico... * Until 830 PM MDT. * At 637 PM MDT, Doppler radar indicated thunderstorms producing heavy rain between 1 to 2 inches across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Clovis, Farwell, Texico, Cannon Air Force Base, Ranchvale, Portair and Pleasant Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive your vehicle into areas where water covers the roadway. The water depth may be too great to allow your car to cross safely. && LAT...LON 3430 10336 3450 10336 3459 10304 3430 10304 $$ CL
2 follow-up statements
154 WGUS75 KABQ 010141 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 741 PM MDT MON JUL 31 2017 NMC009-010230- /O.CON.KABQ.FF.W.0028.000000T0000Z-170801T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Curry- 741 PM MDT MON JUL 31 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT FOR SOUTHEASTERN CURRY COUNTY... At 736 PM MDT, Doppler radar still indicates thunderstorms producing heavy rain between 1 to 2 inches across the warned area. Flash flooding will continue to be imminent in low laying areas. Some locations that could experience flooding include... Clovis, Farwell, Texico, Cannon Air Force Base, Ranchvale, Portair and Pleasant Hill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive your vehicle into areas where water covers the roadway. The water depth may be too great to allow your car to cross safely. && LAT...LON 3430 10336 3450 10336 3459 10304 3430 10304 $$ CL
509 WGUS75 KABQ 010229 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 829 PM MDT MON JUL 31 2017 NMC009-010239- /O.EXP.KABQ.FF.W.0028.000000T0000Z-170801T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Curry- 829 PM MDT MON JUL 31 2017 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CURRY COUNTY WILL EXPIRE AT 830 PM MDT... The heavy rain has ended. Flooding is no longer expected to pose a threat at this time. Please continue to heed any remaining road closures. Additional heavy rainfall may move back into this area through 10 pm. LAT...LON 3430 10336 3450 10336 3459 10304 3430 10304 $$ Guyer
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 5:59 PM MDT, 39 minutes earlier.
Area forecast discussion, Jul 31, 5:59 PM MDT, 39 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 559 PM MDT Mon Jul 31 2017 .AVIATION... 00Z TAF CYCLE Widespread coverage of SHRA/TSRA with locally heavy rainfall, strong outflow winds, and brief IFR/MVFR cigs/vsbys will continue thru much of the night along and south of the I-40 corridor. Storm motions will shift toward a more north to south direction thru late tonight. More persistent MVFR low cigs are likely again tonight near KLVS. A large area of RA, heavy at times, is progged to congeal from KSRR to KROW overnight with significant impacts possible thru 15Z. IFR cigs/vsbys will be possible in this area btwn 09Z and 13Z. Tuesday looks to be a less active day overall. However, models are hinting at a cluster of TSRA developing over the Sangre de Cristo Mts moving south toward KSAF and KABQ in the afternoon. For now will not mention and add to later TAF cycles if confidence improves. Guyer && .PREV DISCUSSION...333 PM MDT Mon Jul 31 2017... .DISCUSSION... Clipper trough over the Central Plains states is forcing the upper high centroid over west TX to get pushed swwd and join forces with the centroid over NV. The result will be an active evening and overnight as dry air aloft moving over the mid and low level moisture in place over NM destabilizes the atmosphere further (humid air is less dense than dry air). Heaviest rainfall still favoring areas near and south I-40 overnight. Added several zones to the flash flood watch near and south of I-40 as a result. Deep dry air from the north overtakes northern and central areas Tuesday. Enough low level moisture remains in place Tuesday afternoon and evening for isolated afternoon and evening showers and storms. In fact, 18Z NAM12 back to brining isold storms off the southern Sangres swwd to the Sandias and ABQ metro Tuesday afternoon/evening. Wednesday looking like the driest day of the next seven with on a few storms favored over northern and southwest mountains. Quite the backdoor front moves in Thursday. Northeast third of the state looking like the favored area for convection along and near the front Thursday afternoon and Thursday night. Strong to severe storms looking more likely with models now showing 45kt of northwest winds near 300mb. Backdoor front moves wwd into the RGV Thursday evening and overnight. Friday looking rather active, especially along and east of the central mts, with low level moisture in place and northwest flow aloft. Four Corners high is progged to weaken Saturday and with no large scale low or upper level forcing, it's looking like an average to slightly below average crop day. GFS and ECMWF are in very good agreement for Sunday, bringing another unseasonably strong backdoor front into the state and ramping up storm coverage once again. Thank you stronger than average Aleutian Low and the resulting increased strength and frequency of clipper troughs/closed lows moving sewd through the Northern Plains and Upper Midwest. 33 && .FIRE WEATHER... Another active day is unfolding with scattered to numerous showers and storms with good chances for wetting rain this evening and overnight. However, look for a convective downtrend associated with drying going into mid week as the upper high over Nevada extends a ridge axis southeast into New Mexico. This trend can be seen in latest model PWAT time series showing values being cut down to near 0.80 inch by Wednesday. This moisture trend will allow daytime temperatures to trend up, but will still be below normal on Wednesday. A backdoor cold front will slide down the Eastern Plains Thursday and lead to renewed thunderstorm activity with good chances for wetting rain. Moisture will spread west across the state Thursday night and fuel rounds of storms Friday through the weekend. Another backdoor front is forecast to push through late Sunday into Monday, which will recharge moisture and allow good chances for wetting rain to persist well into next week. Daytime temperatures are forecast to remain below normal for the foreseeable future with good to excellent humidity recovery. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for the following zones... NMZ506>509-519>526-533>540. &&
Hazardous weather outlook, Jul 31, 5:16 AM MDT, 13 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 516 AM MDT Mon Jul 31 2017 NMZ501>540-011100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 516 AM MDT Mon Jul 31 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Heavy rainfall is possible nearly anywhere today, but the greatest concern exists over east central and southeast New Mexico where widespread heavy rain may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Localized areas of heavy rainfall remain possible on Tuesday, mainly across western New Mexico. Flash flooding will be possible. Drier conditions are expected for Wednesday, but a back door front on Thursday will be a trigger for another round of widespread heavy rains across eastern New Mexico. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Local storm report, Jul 31, 2:41 PM MDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
241 PM MDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM FLASH FLOOD 1 E MARIANO LAKE 35.58N 108.30W
07/31/2017 MCKINLEY NM LAW ENFORCEMENT
WATER OVER ROADWAY ROUTE 49 AND 11. DOT RESPONDING.
&&
EVENT NUMBER ABQ1702129
50Local storm report, Jul 31, 3:06 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 3 E CHURCH ROCK 35.53N 108.55W
07/30/2017 MCKINLEY NM LAW ENFORCEMENT
10 FEET OF WATER OVER STATE ROAD 118. 3 TO 4 FEET OF
MUD.
&&
EVENT NUMBER ABQ1702130
50Local storm report, Jul 31, 3:18 PM MDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
318 PM MDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD 4 SW TURLEY 36.72N 107.82W
07/30/2017 SAN JUAN NM LAW ENFORCEMENT
U.S. HIGHWAY 64 COMPLETELY FLOODED AT MILE MARKER 74.
ROAD CLOSED.
&&
EVENT NUMBER ABQ1702131
GUYERLocal storm report, Jul 31, 4:06 PM MDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
406 PM MDT MON JUL 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM FLASH FLOOD 2 N CLINES CORNERS 35.04N 105.67W
07/31/2017 TORRANCE NM TRAINED SPOTTER
1.5 INCHES IN 35 MINUTES. RANCH AND ARROYOS FLOODING.
&&
EVENT NUMBER ABQ1702132
GUYERSpecial weather statement, Jul 31, 5:44 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Albuquerque NM 544 PM MDT MON JUL 31 2017 NMZ538-010015- Chaves County Plains- 544 PM MDT MON JUL 31 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHAVES COUNTY UNTIL 615 PM MDT... At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Elkins, or 25 miles northeast of Roswell, moving northwest at 10 mph. Wind gusts up to 50 mph and dime sized hail will be possible with this storm. Frequent and dangerous cloud to ground lightning will also be possible with this storm. This storm will remain over mainly rural areas of northeastern Chaves County. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3364 10414 3356 10426 3366 10436 3376 10423 TIME...MOT...LOC 2344Z 137DEG 10KT 3366 10425 50
Special weather statement, Jul 31, 6:13 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
613 PM MDT MON JUL 31 2017
NMZ533-010045-
Guadalupe County-
613 PM MDT MON JUL 31 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GUADALUPE COUNTY
UNTIL 645 PM MDT...
At 612 PM MDT, Doppler radar was tracking a strong thunderstorm near
Newkirk, or 22 miles east of Santa Rosa, moving southwest at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain will also be possible with this storm.
Locations impacted include...
Newkirk and Cuervo.
This includes Interstate 40 between Mile Markers 287 and 305.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3515 10426 3501 10412 3486 10430 3507 10457
3514 10439
TIME...MOT...LOC 0012Z 049DEG 8KT 3503 10429
CLThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 6:13 PM MDT | Special Weather Statement | ABQ | Guadalupe | 32 min |
| Jul 31, 7:55 PM MDT | Areal Flood Advisory | ABQ | Curry, Roosevelt | 2 hr |
| Jul 31, 8:28 PM MDT | Special Weather Statement | ABQ | Roosevelt | 17 min |
| Jul 31, 11:00 PM MDT | Areal Flood Warning | ABQ | Roosevelt | 4 hr |
| Aug 1, 2:43 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 92 min |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.